Health - Lap Band News

May 27, 2010 11:55 AM by Bea Karnes, News First 5

Weight loss drug linked to liver damage, deaths

The FDA is updating the label of a popular weight loss drug after receiving reports of liver damage.

There have been 13 cases of severe liver injury linked to the weight loss drug Alli, and the prescription version of the drug called Xenical.

Three patients needed liver transplants and two died.

However, FDA officials say they have not been able to determine the weight loss drugs caused the liver damage. Until more studies are done, manufacturers are changing the label of the drug to include information about the risk for liver problems.

Nearly ten million people have used Alli since it was made available in 2007.

The signs and symptoms of severe liver injury include itching, yellow eyes or skin, fever, weakness, vomiting, fatigue, dark urine, light-colored stools, or loss of appetite.

People who experience these signs and symptoms should contact their healthcare professional immediately.

If you are interested in safe, permanent weight loss, click here for more information about Lap-Band surgery. Dr. James Smith, who performs the surgery, is the same doctor featured in reports about his medical mission to Haiti following the devastating earthquake.

»Comments

»Topics in this article

More News

Most Popular

Top Videos

1 2 3 4